Key result
Intravenous administration of codeine phosphate resulted in hypotension and bronchospasm, highlighting the danger of this route and prompting a change in product licensing to intramuscular use only.
Intravenous administration of codeine phosphate is dangerous and can cause severe hypotension and bronchospasm, highlighting the need for accurate drug labeling and prescriber information.
Recently in our hospital, a patient was given codeine phosphate intravenously in error resulting in hypotension and bronchospasm under anaesthesia. This is not new and indeed has been widely reported [1-3]. The ampoules supplied to our hospital (Martindales' Codeine Phosphate BP 60 mg injection PL 01883/6128R) state on the label that the medicine is for intramuscular or intravenous use; it also states ‘for paediatric use, see carton’. The carton states ‘not for intravenous use in children’. There was no product information sheet supplied with the medicine. Clearly there was an element of human error involved; however, many drugs are used outwith their licensed indications in the course of routine paediatric anaesthesia and it would seem sensible to distinguish caution from contraindication with respect to the labelling of ampoules. It would also seem sensible to supply information to prescribers on potentially serious adverse effects. The five yearly review of authorisation for a licence by the Medicines Control Agency (MCA) is the current mechanism to ensure that manufacturers are conforming to the various medicines regulations that have been incorporated from European into UK legislation. This includes MCA approval of the labelling and information. This process is well intentioned but in the case of codeine phosphate serves little purpose if the information is not issued with the medicine, and the labelling continues to suggest routes of administration that have been repeatedly reported as dangerous in the medical literature [3]. After discussion with the MCA, the product licence on this medicine has been changed and it will now only be licensed for intramuscular use. No new information was presented to the MCA in order to effect this change; the existing literature contains sufficient evidence that intravenous codeine phosphate is dangerous to all age groups. There are two points. Firstly, details of potentially serious side-effects should always be issued with a medicine. Non-specific instructions on the side of the box are insufficient. Second, although the MCA has a reporting system of its own in the yellow card scheme, there is much relevant information to supplement this scheme in the medical literature. At present, it seems that the medical literature is given too little influence with regard to altering licences for medicines.
No takes yet. Share an insight, caveat, or question.
Graham Bell (2001) conducted a letter in Medication error during anaesthesia (n=1). Intravenous codeine phosphate was evaluated on Hypotension and bronchospasm. Intravenous administration of codeine phosphate resulted in hypotension and bronchospasm, highlighting the danger of this route and prompting a change in product licensing to intramuscular use only.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: